A 56-year-old female asked:
I have hyperthyroidism the methimazole and ptu (propylthiouracil) cause my wbc to be around 3.1 i feel great otherwise can i just drop the dose age from 2x a day 50mg st?
2 doctor answers • 5 doctors weighed in
Specializes in Endocrinology
Talk to doc : Lowering the dose might cause your levels to go out of range and you won't feel "great" again. Talk to your doc to see if he/she is willing to monitor you closely. If the drugs ptu (propylthiouracil) or methimazole is causing adverse reactions, you might need to think about the othet options: radioactive iodine or surgery.
3.1k viewsReviewed >2 years ago
Endocrinology 33 years experience
WBC issues.: Many people have WBCs lower than the listed normal range. A WBC of 3.1 may be perfectly normal for you. When meds like methimazole or PTU (propylthiouracil) cause problems with the WBC, they cause an immune reaction resulting in extremely low WBC's (usually
2.8k viewsReviewed >2 years ago
Last updated May 17, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.